Anaphylactic and Anaphylactoid Causes of Angioedema

Paul Allen Greenberger*

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

14 Scopus citations

Abstract

Anaphylactic and anaphylactoid (pseudoallergic) reactions can be expected to occur with greater frequency as the number of immunomodulators are employed. The immune system will become sensitized to these new therapeutic agents or there may be first-dose reactions depending on the pathogenetic mechanism involved. Physicians should review their office or procedure room emergency preparedness protocols and medications. The lack of penicillin major and minor determinants for penicillin testing has made management of penicillin and cephalosporin allergic patients more complicated. In the absence of skin-testing materials, test-challenges will be necessary and performed with less comfort because of not knowing the current level of immunologic sensitization to penicillin. The indication for readministration of any incriminated medication/therapeutic agent should be reviewed. Often, there are not suitable alternatives. Various approaches have been presented to permit safer readministration of essential medications or diagnostic agents to prevent episodes of anaphylaxis or upper airway angioedema.

Original languageEnglish (US)
Pages (from-to)753-767
Number of pages15
JournalImmunology and Allergy Clinics of North America
Volume26
Issue number4
DOIs
StatePublished - Nov 1 2006

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology

Fingerprint Dive into the research topics of 'Anaphylactic and Anaphylactoid Causes of Angioedema'. Together they form a unique fingerprint.

Cite this